High Wind, Guadalupe Mountains of Culberson County
- When
- November 21, 10:51 PM MST to November 23, 4:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
Northeast winds behind a strong cold front resulted in high winds through Guadalupe Pass for an extended period of time.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Northeast winds behind a strong cold front resulted in high winds through Guadalupe Pass for an extended period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 21, 9:45 PM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1045 PM CST Thu Nov 21 2013
.AVIATION...
06Z TAF issuance...
Major aviation concerns for the next 24 hours will be gusty north
winds, low cigs developing tonight and the onset of freezing
drizzle/rain beginning early Friday morning. As of 05z, the front
had pushed through all the terminals with strong northerly winds
around 15-20kts sustained in its wake. Gusts were generally around
25kts. Low cigs around 2-3kft beginning to fill in across the
eastern areas so expecting at least MVFR conditions at INK, MAF and
FST here shortly. There remains a potential for conditions to
deteriorate to below MVFR but confidence remains too low to include
in the TAF attm.
Initially expecting light rain/drizzle to begin to develop here
shortly then quickly transitioning to freezing rain/drizzle as
surface temperatures continue to fall below freezing toward the
early morning hours. Will keep -FZDZ and MVFR through the end of the
TAF period for now but will amend when needed. Otherwise...gusts
look to subside by Friday afternoon.
&&
.PREV DISCUSSION... /ISSUED 915 PM CST Thu Nov 21 2013/
UPDATE...
Sending an update to begin the Winter Weather Advisory earlier.
DISCUSSION...
A strong cold front continues to plow south across west Texas
this evening on 20-25kt (25-30 mph) sustained northerly winds and
gusts near 35kt (40 mph). The front is generally along a
Guadalupe Pass to near Pecos to St. Lawrence line as of 22/03Z.
Winds will increase through Guadalupe Pass during the next few
hours as surface pressure rises increase and cold air dams against
the higher terrain later tonight, so the High Wind Warning there
will remain intact. Winds across the lowlands behind the front
will flirt with 30 mph sustained, but think only a few locations
will see winds this high for maybe an hour. Although we will not
issue a Wind Advisory for the lowlands, think some areas will see
blowing dust as surface pressure rises increase.
An arctic airmass will fill in behind the front and bring much
colder temperatures to all but the Presidio Valley and Big Bend
region by sunrise Friday. At this time, it appears surface
temperatures will be freezing or lower along and north of a Van Horn
to Pecos to Big Lake line by sunrise. However, locations to near
the Pecos River, and along the eastern slopes of the Guadalupe,
Davis and Glass Mountains will also see temperatures at freezing or
lower by 22/15Z.
Isentropic upglide will increase markedly after 22/06Z, or midnight
CST, with areas of drizzle, if not fog, developing from the higher
terrain of southeast New Mexico and West Texas, eastward across the
Permian Basin by 22/12Z as lower levels of the atmosphere saturate
down to near the surface. Surface temperatures will continue to
drop overnight with freezing temperatures to occur as described in
the paragraph above. Despite warm ground temperatures from mild
readings earlier today, and prior days, think strong cold air
advection will transition the drizzle and/or light rain, and perhaps
fog, to the freezing variety by sunrise, especially along and north
of a Van Horn to Wink to Big Lake line line, and along the
eastern slopes of the mountain ranges shortly after. Even though
precipitation will be light, think at least icy patches could form
on bridges and overpasses in these areas between 22/06Z-22/09Z
north, and 22/09Z and 22/12Z further south. It will take longer for
roads, stairways and walkways to accumulate any ice, but expect this
to occur as temperatures continue to drop during the day.
Considering all the above, we will update the Winter Weather
Advisory to start at 22/06Z (midnight CST) since some icing appears
through late tonight. Even a thin layer of ice initially on bridges
and overpasses could have significant ramifications on morning
traffic. Have also adjusted overnight lows by a degree or two in a
few locations, otherwise the forecast is in good shape.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 5 AM MST Saturday FOR THE
FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Guadalupe Mountains of Eddy County...Northern Lea
County...Southern Lea County.
FREEZE WATCH from Friday afternoon through Saturday morning FOR
THE FOLLOWING ZONES... Eddy County Plains...Guadalupe
Mountains of Eddy County.
TX...WINTER WEATHER ADVISORY until 6 AM CST /5 AM MST/ Saturday FOR
THE FOLLOWING ZONES... Andrews...Borden...Crane...
Davis/Apache Mountains Area...Dawson...Ector...Gaines...
Glasscock...Guadalupe Mountains...Howard...Loving...
Martin...Midland...Mitchell...Pecos...Reagan...Reeves
County and Upper Trans Pecos...Scurry...Upton...Van Horn
and Highway 54 Corridor...Ward...Winkler.
FREEZE WATCH from Friday evening through Saturday morning FOR
THE FOLLOWING ZONES... Big Bend Area...Davis/Apache
Mountains Area...Guadalupe Mountains...Marfa Plateau...
Pecos...Reeves County and Upper Trans Pecos...Terrell...Van
Horn and Highway 54 Corridor.
HIGH WIND WARNING until 8 PM MST Friday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
27HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 922 PM CST THU NOV 21 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 922 PM CST THU NOV 21 2013 /822 PM MST THU NOV 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A WINTRY MIX OF LIGHT FREEZING RAIN...AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS LATE TONIGHT. PRECIPITATION IS EXPECTED TO STAY ALL RAIN OVER THE PRESIDIO VALLEY, BIG BEND REGION AND LOWER TRANS PECOS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BEHIND THE FRONT A WINTRY PRECIPITATION INCLUDING LIGHT FREEZING RAIN...AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY INTO SUNDAY. HAZARDOUS TRAVEL CONDITIONS MAY DEVELOP AS A RESULT DUE TO LIGHT ICE ACCUMULATIONS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH OF THE AREA FOR FRIDAY AFTERNOON INTO SATURDAY MORNING. STRONG NORTHEAST GAP WINDS ARE EXPECTED THROUGH GUADALUPE PASS BEHIND THE COLD FRONT LATE TONIGHT INTO FRIDAY NIGHT. A HIGH WIND WARNING HAS BEEN ISSUED. AREAS OF EDDY COUNTY AND WEST TEXAS WEST OF THE PECOS RIVER COULD SEE THE FIRST FREEZE OR HARD FREEZE OF THE SEASON FRIDAY NIGHT. A FREEZE WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT HOWEVER EMERGENCY MANAGEMENT OFFICIALS ARE URGED TO STAY ABREAST OF THE LATEST WEATHER INFORMATION FOR FRIDAY THROUGH SUNDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1033 PM CST THU NOV 21 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP... MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 1033 PM CST THU NOV 21 2013 /933 PM MST THU NOV 21 2013/ ...MUCH COLDER TEMPERATURES AND WINTRY WEATHER TO ARRIVE TONIGHT AND CONTINUE INTO SUNDAY FOR SOUTHEAST NEW MEXICO AND WEST TEXAS... AN ARCTIC COLD FRONT CONTINUES TO BARREL SOUTH THROUGH THE REGION TONIGHT, AND IS BRINGING SHARPLY COLDER TEMPERATURES TO THE AREA, WHICH WILL LAST THROUGH THE WEEKEND. MOST LOCATIONS ALONG AND EAST OF THE PECOS RIVER WILL SEE TEMPERATURES DROP TO FREEZING OR BELOW BY FRIDAY MORNING. HIGHS ON FRIDAY WILL BE IN THE 20S AND 30S, EXCEPT FOR ALONG THE RIO GRANDE. SOME AREAS WEST OF THE PECOS RIVER WILL EXPERIENCE THE FIRST FREEZE OR HARD FREEZE OF THE SEASON. MOISTURE COMBINED WITH THESE COLD TEMPERATURES COULD PRODUCE LIGHT FREEZING RAIN AND LIGHT FREEZING DRIZZLE BEHIND THE FRONT LATE TONIGHT THROUGH SATURDAY MORNING CREATING A LIGHT COATING OF ICE...PARTICULARLY ON EXPOSED SURFACES, AND ON BRIDGES AND OVERPASSES. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH OF THE AREA FOR LATE TONIGHT INTO SATURDAY MORNING. THE CHANCE FOR WINTRY PRECIPITATION WILL BE HIGHEST LATE SATURDAY INTO SUNDAY AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST AND LIFT INCREASES. ADDITIONAL ICE ACCUMULATIONS WILL BE POSSIBLE AND OTHER ADVISORIES OR WATCHES MAY BE ISSUED. IN ADDITION...THE COLD AIR WILL PUSH AGAINST THE GUADALUPE MOUNTAINS AND MOVE THROUGH THE PASSES CREATING STRONG NORTHEAST WINDS. OTHER AREAS IN THE ADJACENT PLAINS AND INTO THE PERMIAN BASIN MAY SEE WINDY CONDITIONS WHICH COMBINED WITH SLICK ROADS COULD PRODUCE HAZARDOUS DRIVING CONDITIONS. THERE IS STILL SOME UNCERTAINTY IN THIS FORECAST WHICH DEPENDS GREATLY ON THE STRENGTH AND SPEED OF THE UPPER LEVEL LOW. A FASTER SPEED OF THE UPPER LOW WOULD INCREASE THE CHANCES FOR SOME SNOW TO FALL WHERE A SLOWER MOVEMENT WOULD MEAN MORE ICY PRECIPITATION IN THE FORM OF SLEET...FREEZING DRIZZLE...AND FREEZING RAIN. BE SURE TO MONITOR THE FORECAST OVER THE NEXT FEW DAYS. YOU CAN STAY UP TO DATE WITH THE LATEST FORECAST BY VISITING OUR WEBSITE AT WWW.WEATHER.GOV/MAF...LISTENING TO NOAA WEATHER RADIO...OR BY FOLLOWING NATIONAL WEATHER SERVICE MIDLAND ON FACEBOOK AND TWITTER.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479382.